Alert archive / Montana / Tornado Warnings in 2005
Tornado Warning 20, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Jun 28, 2005, 4:19 PM MDT for Big Horn County, Montana. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2005, 4:19 PM MDT (22:19 UTC)
- Expired
- Jun 28, 2005, 4:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Big Horn County, MT
The radar
The Billings radar (KBLX), 78 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 4:40 PM MDT | HAIL 0.75 | St. Xavier, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:30 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3620 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KBYZ 282219 TORBYZ MTC003-282245- /O.NEW.KBYZ.TO.W.0020.050628T2219Z-050628T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 419 PM MDT TUE JUN 28 2005 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * TORNADO WARNING FOR... CENTRAL BIG HORN COUNTY IN SOUTH CENTRAL MONTANA THIS INCLUDES THE CITY OF HARDIN * UNTIL 445 PM MDT * AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 22 MILES SOUTHWEST OF CROW AGENCY...OR ABOUT 27 MILES SOUTH OF HARDIN... MOVING NORTHEAST AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ST. XAVIER BY 445 PM MDT IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING FOR SOUTHEASTERN MONTANA. LAT...LON 4541 10805 4526 10772 4563 10723 4582 10763 $$
2 follow-up statements
000 WFUS55 KBYZ 282222 CCA TORBYZ MTC003-282245- /O.COR.KBYZ.TO.W.0020.050628T2219Z-050628T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING...CORRECTED NATIONAL WEATHER SERVICE BILLINGS MT 419 PM MDT TUE JUN 28 2005 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * TORNADO WARNING FOR... CENTRAL BIG HORN COUNTY IN SOUTH CENTRAL MONTANA THIS INCLUDES THE CITY OF HARDIN * UNTIL 445 PM MDT * AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 22 MILES SOUTHWEST OF CROW AGENCY...OR ABOUT 26 MILES SOUTH OF HARDIN... MOVING NORTHEAST AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ST. XAVIER BY 445 PM MDT IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS PREVIOUSLY IN EFFECT FOR CENTRAL BIG HORN COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING FOR SOUTHEASTERN MONTANA. LAT...LON 4541 10805 4526 10772 4563 10723 4582 10763 $$
000
WWUS55 KBYZ 282229
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
430 PM MDT TUE JUN 28 2005
MTC065-282236-
/O.EXP.KBYZ.SV.W.0128.000000T0000Z-050628T2230Z/
MUSSELSHELL MT-
430 PM MDT TUE JUN 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MUSSELSHELL
COUNTY EXPIRES AT 430 PM MDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
HEAVY RAIN WILL CONTINUE AT TIMES ACROSS SOUTH CENTRAL MUSSELSHELL
COUNTY THROUGH 500 PM MDT. THIS MAY CREATE SOME LOCALIZED FLOODING
ESPECIALLY ALONG HIGHWAY 87 FROM ABOUT 10 MILES SOUTH OF ROUNDUP
SOUTH TO THE YELLOWSTONE COUNTY LINE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING
FOR SOUTHEASTERN MONTANA.
LAT...LON 4644 10838 4614 10858 4615 10842 4627 10841
4628 10824 4635 10825
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 28, 2:40 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 28, 2:40 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
240 PM MDT TUE JUN 28 2005
.SHORT TERM...VALID FOR WED AND THU...
ACTIVE EVENING ANTICIPATED AS STRONG ASCENT AND UPPER DIVERGENCE
TO MOVE ACROSS SOUTHERN MONTANA. FLOW AROUND SURFACE LOW OVER NE
WYO/SE MT BORDER AND JET MAX ALOFT CREATING FAVORABLE ENVIRONMENT
FOR SEVERE WEATHER AND TORNADOES. TORNADO WATCH FROM YELLOWSTONE
COUNTY EASTWARD THROUGH 02Z...THOUGH BEST THREAT OF TORNADOES MAY
BE IN FAR EAST. RH WAS TRAPPED UNDER CAP IN FAR EAST TODAY SO
STORMS NOT EXPECTED TO DEVELOP INTO THAT AREA TIL LATER THIS
AFTERNOON. CONTINUED FLASH FLOOD WATCH TO 06Z IN AREAS WHERE PCP
WATER VALUES PROGGD TO BE OVER AN INCH IN NE ZONES. AT THIS TIME
EXPECT SHOWERS AND STORMS TO CONTINUE OVERNIGHT AS FAVORABLE
DYNAMICS CONTINUE ALOFT.
TROF STILL DIGGING IN GREAT BASIN A BIT THIS AFTN SO EXPECT AXIS
WILL BE SLOWER TO MOVE THROUGH AREA WEDNESDAY AND HAVE LINGERED
SLGHT CHC TO CHC POPS ACROSS MANY AREAS WEDNESDAY. WESTERLY FLOW
AND HIGH PRES TO BRING A BREAK TO REGION FOR THU. TESAR
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
CURRENT EXTENDED FORECAST LOOKS IN PRETTY GOOD SHAPE. THE GFSLR
HAS COME IN LINE WITH THE ECMWF FOR THE WEEKEND IN PUTTING A
TROUGH BACK OVER THE NORTHERN ROCKIES. A FLAT RIDGE WILL BE
PUSHED OUT FRIDAY BY A RELATIVELY BROAD TROUGH. WILL PUT POPS
BACK INTO THE FORECAST OVER THE WEST FRIDAY AND SPREAD THEM EAST
SATURDAY AND SUNDAY. A COLD FRONT WILL KEEPS HIGHS TO SEASONAL OR
SLIGHTLY BELOW OVER THE WEEKEND. THE PERIOD STARTING ON MONDAY
WAS LOOKING VERY UNCERTAIN AS MODELS WERE ALL OVER THE PLACE.
ENSEMBLES HAVING A HARD TIME RESOLVING THINGS. LIKE TO KEEP THE
OVERALL PATTERN OF A TROUGH OVER THE WEST WITH SOUTHWEST FLOW
OVER MONTANA. THIS WOULD KEEP THE FORECAST UNSETTLED WITH
AFTERNOON AND NIGHT TIME THUNDERSTORMS. BELIEVE THIS TO BE THE
BEST COURSE OF ACTION UNTIL SOMETHING SHOWS UP TO DISRUPT THE
PATTERN. NOTHING SHOWING UP YET. HUMPHREY
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE WEST
AND CENTRAL PART OF THE AREA. THE STORMS COULD BECOME
SEVERE...ESPECIALLY OVER CENTRAL AND EASTERN MONTANA. HEAVY RAIN
WILL ALSO BE A THREAT IN THE STORMS WHICH WILL REDUCE
VISIBILITIES AND CEILINGS. THE THREAT FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE MOST OF THE NIGHT...WITH SOME SHOWERS
AND THUNDERSTORMS LOWER CONDITIONS TO IFR. HUMPHREY
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 055/073 054/082 053/085 057/080 056/079 056/081 059/085
62/T 01/U 12/T 22/T 02/T 22/T 22/T
LVM 048/071 044/078 050/081 047/078 047/076 047/080 053/080
62/T 22/T 22/T 22/T 22/T 22/T 22/T
HDN 057/073 052/083 054/086 058/081 057/080 056/085 058/088
63/T 00/U 00/U 02/T 02/T 22/T 22/T
MLS 058/072 053/080 056/085 058/084 055/082 057/087 058/086
72/T 00/U 00/B 02/T 02/T 22/T 22/T
4BQ 057/073 049/080 054/087 056/084 054/082 057/087 059/087
54/T 00/U 00/B 02/T 22/T 22/T 22/T
BHK 060/070 049/075 055/082 055/080 054/078 054/081 056/082
63/T 00/U 00/B 02/T 02/T 22/T 22/T
SHR 052/072 048/081 051/086 052/080 053/078 050/083 055/087
64/T 00/U 00/U 02/T 02/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 546 IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
ZONES 29>33-35>38-57-58.
FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 29-31>33.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 28, 1:47 PM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 147 PM MDT TUE JUN 28 2005 MTZ030-035>038-057-058-292000- TREASURE-YELLOWSTONE-POWDER RIVER-CARTER-SOUTHERN BIG HORN- NORTHERN BIG HORN-SOUTHERN ROSEBUD- 147 PM MDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD BE SEVERE. A TORNADO WATCH HAS BEEN ISSUED UNTIL 8 PM MDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ029-031>033-292000- MUSSELSHELL-NORTHERN ROSEBUD-CUSTER-FALLON- 147 PM MDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA AND CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD BE SEVERE. A TORNADO WATCH HAS BEEN ISSUED UNTIL 8 PM MDT. SOME OF THE STORMS COULD PRODUCE LOCALLY HEAVY RAIN AS WELL. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028-034-039>042-056-063>068-WYZ098-099-292000- SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON- NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 147 PM MDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 28, 3:48 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
348 PM MDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND GST BILLINGS 45.79N 108.54W
06/28/2005 62 MPH YELLOWSTONE MT CO-OP OBSERVER
NWS OFFICE
&&
TCLocal storm report, Jun 28, 4:10 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
410 PM MDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL BILLINGS 45.79N 108.54W
06/28/2005 0.75 INCH YELLOWSTONE MT NWS EMPLOYEE
NWS EMPLOYEE REPORTS PENNY SIZE HAIL AROUND 27TH STREET
DOWNTOWN BILLINGS
&&
BTThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:01 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 49 min |
| Jun 27, 6:26 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon | 34 min |
| Jun 27, 7:26 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 48 min |
| Jun 27, 7:56 PM MDT | Flash Flood Warning | BYZ | Golden Valley, Stillwater, Wheatland | 6 hr |
| Jun 27, 8:06 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 55 min |
| Jun 27, 8:52 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 38 min |
| Jun 27, 10:45 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 61 min |
| Jun 27, 10:47 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 58 min |
| Jun 28, 12:02 AM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 58 min |
| Jun 28, 2:43 AM MDT | Flash Flood Warning | BYZ | Wheatland | 4 hr |
| Jun 28, 3:18 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 57 min |
| Jun 28, 3:58 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 32 min |
| Jun 28, 4:01 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 59 min |
| Jun 28, 4:10 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 65 min |
| Jun 28, 4:38 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 67 min |
| Jun 28, 4:45 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 60 min |
| Jun 28, 5:14 PM MDT | Severe Thunderstorm Warning | BYZ | Treasure, Yellowstone | 61 min |
| Jun 28, 5:43 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 62 min |
Nearby
Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.